Iowa, 2006

High Wind in Iowa, May 27, 2006

May 27, 2006 · NWS DMX · 7 events in 7 counties and zones

The MCS that moved into Iowa during the morning hours weakened by the late morning hours. A wake low and pressure couplet developed on the north side of the decaying complex with a large area of 35 to 50 MPH winds.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$135,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

The MCS that moved into Iowa during the morning hours weakened by the late morning hours. A wake low and pressure couplet developed on the north side of the decaying complex with a large area of 35 to 50 MPH winds. High winds were concentrated in a small area of central Iowa. Northern Dallas, northern Polk, much of Boone and all of Story Counties were affected. Winds in these areas were in the 40 MPH sustained range for an hour or so. Winds gusted to 67 MPH at the Ames Airport, with a 61 MPH wind gust reported at Kelly. In Polk County, a 59 MPH wind gust was reported at a schoolnet site in Grimes. Wind damage was limited except for in Story County. There were numerous reports of trees and power lines being downed by the winds. Along the southern edge of the high winds, a heat burst occurred at the end of the event. Temperatures warmed from the low to mid 70s, into the mid 80s to low 90s as the heat burst occurred during the early afternoon. The area of high winds spread east slowly with high winds reported to the east in Marshall, Tama, and Poweshiek Counties. A wind gust of 58 MPH recorded in Tama. As the high winds moved across Marshall County, 14 flatbed rail cars were derailed by the high winds from an elevated track 2 miles west-northwest of Le Grand in Marshall County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 27, 2:50 AM CST, 7 hours 40 minutes earlier.

Area forecast discussion, May 27, 2:50 AM CST, 7 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
350 AM CDT SAT MAY 27 2006

CONVECTION MOVING INTO SW CWA IN RESPONSE TO STRONG WAA AND A LLJ.
MARGINAL EVENT AS HAIL REPORTS RANGE FROM PEA TO NICKEL.  IN
ADDITION TO THE HAIL...CONVECTIVE OUTFLOW AND WAKE LOW PRODUCING
SOME WIND GUSTS AT OR JUST BELOW SVR CRITERIA. CONVECTION IS
FORECAST TO MOVE INTO CENTRAL PORTIONS OF THE CWA THROUGH MID
MORNING AND WEAKEN AS IT MOVES NORTHEAST OUT OF THE DEEPER
MOISTURE.  FORECAST CONCERNS THIS WEEKEND DEAL WITH THE HEAT
EXPECTED THIS WEEKEND AND THUNDERSTORM CHANCES MAINLY MONDAY
AFTERNOON AND NIGHT.  DECENT UPPER LEVEL SHORTWAVE WILL MOVE ACROSS
THE CWA AS A COLD FRONT PUSHES ACROSS THE CWA LATE DAY INTO MONDAY
NIGHT.  MODELS DIVERGE ON SOLUTIONS FROM LATE MONDAY ON BUT THEY
SEEM TO TREND TOWARDS THE AFOREMENTIONED FRONT PUSHING THROUGH THE
CWA BY MID MORNING TUESDAY WHICH WOULD DECREASE THUNDERSTORM CHANCES
FOR DAY 4.  FOR NOW I PLAYED IT CONSERVATIVELY AND LOWERED POPS BUT
STILL KEPT IT IN CHANCE CATEGORY.  LOWERED HIGH TEMPS GIVEN THE
AMOUNT OF FORECAST CLOUD COVER.  OTHERWISE I DID NOT MAKE A LOT OF
CHANGES TO THE GOING FORECAST.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE

&&

FAB
Hazardous weather outlook, May 27, 8:23 AM CST, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
923 AM CDT SAT MAY 27 2006

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-281030-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
527 AM CDT SAT MAY 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS SOUTHERN IOWA
THROUGH THIS MORNING...WITH ISOLATED THUNDERSTORMS IN THE NORTH.
ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF CENTRAL IOWA THIS
AFTERNOON.  A SEVERE STORM IS POSSIBLE SOUTH OF U.S. HIGHWAY 34 THIS
MORNING WITH HAIL UP TO AN INCH IN DIAMETER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR THUNDERSTORMS FROM MONDAY AFTERNOON THROUGH
TUESDAY NIGHT. A FEW STORMS MAY BE SEVERE MONDAY AFTERNOON AND
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING OVER SOUTHERN
IOWA...AND MONDAY AFTERNOON AND EVENING OVER ALL OF CENTRAL IOWA.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 high wind. Local standard time, as filed.

High Wind, Boone

When
May 27, 10:30 AM CST to 12:00 PM CST
Where
Boone forecast zone
Measured
35 kt (40 mph) measured sustained
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.037, -93.932 (the zone’s center; the record gives no point)

High Wind, Story

When
May 27, 10:30 AM CST to 12:00 PM CST
Where
Story forecast zone
Measured
58 kt (67 mph) measured gust
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.036, -93.465 (the zone’s center; the record gives no point)

High Wind, Dallas

When
May 27, 11:00 AM CST to 12:00 PM CST
Where
Dallas forecast zone
Measured
35 kt (40 mph) measured sustained
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.685, -94.040 (the zone’s center; the record gives no point)

High Wind, Polk

When
May 27, 11:00 AM CST to 12:00 PM CST
Where
Polk forecast zone
Measured
51 kt (59 mph) measured gust
Property damage
$10,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.686, -93.573 (the zone’s center; the record gives no point)

High Wind, Marshall

When
May 27, 11:30 AM CST to 1:00 PM CST
Where
Marshall forecast zone
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.036, -92.999 (the zone’s center; the record gives no point)

High Wind, Tama

When
May 27, 12:00 PM CST to 1:30 PM CST
Where
Tama forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$10,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.080, -92.532 (the zone’s center; the record gives no point)

High Wind, Poweshiek

When
May 27, 12:00 PM CST to 1:30 PM CST
Where
Poweshiek forecast zone
Measured
35 kt (40 mph) measured sustained
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.686, -92.531 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5507471, 5507474, 5507472, 5507473, 5507475, 5505567, 5505568.